Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Having irritable bowel syndrome and lactose intolerance. Having loose stool with abdominal cramps. Done with tests. Further treatment?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1996
Answered : 1752 Questions
Question
Hi. I have a history of irritable bowel syndrome (since 2006) and lactose intollerance. I discovered the lactose intollerance only in 2011 and stop eating food that contain lactose. I try very hard to do not eat nothing with lactose. My IBS symptoms improved but only for 50%. This year in february I started with very loose stools, sometimes was yellow diarrhea 1 hour after eating, in the day I have 2-3 loose stools with abdominal cramps, lots of meteorism.
I done blood tests and fecal tests (calprotectin, bacteries, parassites), and abdomen ultrasound. Blood tests were all normal, c-protectin negative. Abdomen ultrasound all perfect. No bacteries, no parassites, no candida was found but only a high calprotectin value of 170 (maximum for normal people 50). This value was in march 2013. I started also with probiotics (bioflorin). Then in next month of april my symptoms subsides and in april calprotectin was 30 ! In next months I had normal stool with no pain at all, I have only IBS symptoms like meteorism and borborigms. In ende july i started again with symptoms like loose stool and abdominal pain and lot of gas. This time no yellow diarrhea but I have 10 days of loose stool 2-3 times daily. I retest with blood and calprotectin. Blood all normal. Occult blood in stool was negative but calprotectin was 82 !!
I tested also for celiac disease and all was negative.
Now I'm scared about the possibility of inflammatory such Chron's or Ulcerative colitis.
I have a chance maybe I can only have irritable bowel syndrome ?
I don't have a colonscopy but I have a rettoscopy and found III grade hemorroid. Can this explain this variable levels of calprotectin ? Thank you.
Posted Tue, 3 Sep 2013 in IBS(Irritable Bowel Syndrome)
 
 
Answered by Dr. Ratnakar Kini 10 hours later
Brief Answer:
You need to have a colonoscopy.

Detailed Answer:
Hi,
Thanks for posting your qury.

Fecal Calprotection is a marker of intestinal inflammation. High levels could be due to inflammatory bowel disease like Crohn's Disease or ulcerative colitis.

In irritable bowel disease, there will not be any inflammation of the intestine and so fecal calprotectin level will not be high.

Grade III hemorrhoids do not cause high fecal calprotectin levels.

I would advice you to have a colonoscopy to rule out inflammatory bowel disease.

Let me know if I can assist you further.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Follow-up: Having irritable bowel syndrome and lactose intolerance. Having loose stool with abdominal cramps. Done with tests. Further treatment? 36 minutes later
Thank you.

I read that IBS have low grade inflammation on intestine.
Is it possible that low grade inflammation can reflect on midly elevated calprotectin level ?

 
 
Answered by Dr. Ratnakar Kini 42 hours later
Brief Answer:
Low grade inflammation can also cause it.

Detailed Answer:
Hi,
Yes, low grade inflammation can also cause an increase in the fecal calprotectin level.

Let me know if I can assist you further.
Regards,
Dr.Ratnakar Kini
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor